Kansas, 2012

Hail in Kansas, May 28, 2012

May 28, 2012 · NWS ICT · 1 event in 1 county or zone

One lone thunderstorm over Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

One lone thunderstorm over Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 5:44 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 28, 5:44 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT MON MAY 28 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR TO PREVAIL WITH LIGHT WINDS. SMALL CHANCE FOR THUNDERSTORMS
IN FAR SOUTHEAST KS THIS EVENING IN VICINITY OF WEAK FRONTAL
BOUNDARY. WITH CONVERGENCE RATHER WEAK...WILL KEEP CNU TAF DRY.
WEAK SOUTHERLY RETURN FLOW PROGGED TUESDAY IN SOUTH
CENTRAL/SOUTHEAST KS ALONG WITH WEAK ISENTROPIC UPGLIDE. DECENT
MOISTURE/INSTABILITY PROGGED BUT FORCING IS ON THE WEAK SIDE. THIS
MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS IN THE SOUTH. DUE TO
COVERAGE CONCERNS THIS FAR OUT...WILL LEAVE TS MENTION OUT OF TAFS
BUT WILL NEED TO WATCH FOR POSSIBLE STORMS NEAR HUT...ICT...AND
CNU IN PARTICULAR.

JMC

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT MON MAY 28 2012/

DISCUSSION...

TONIGHT:
RELATIVELY DRY AIR HAS BEEN OVERSPREADING NORTHWEST HALF OF
FORECAST AREA...WHICH SHOULD RESULT IN FAIRLY COOL NIGHT. HIGHER
DEWPOINTS IN SOUTHEAST KS SHOULD KEEP LOWS RELATIVELY MILD. WITH
FRONT SLOWING...WILL KEEP SOME SMALL POPS GOING IN SE KS AHEAD OF
THE FRONT.

TUE-TUE NIGHT:
SIGNIFICANT MODEL DIFFERENCES...AS NAM APPEARS TO BE OVERLY
GENEROUS WITH QPF DURING THE DAY. 1200 UTC RUNS OF GFS/ECMWF ARE
SOMEWHAT SIMILAR BUT SLIGHTLY DISPLACED IN LOCATION OF MUCH
SMALLER QPF. WRF-KF FOR THAT TIME FRAME IS DRY. WILL RUN WITH
SLIGHT CHANCE GENERALLY WEST/SOUTH OF KICT AND THEN ROUGHLY  SOUTH
OF HIGHWAY 400 TUE NIGHT. THIS WOULD CORRESPOND TO THE BEST
ISENTROPIC LIFT AND LEAST CAPPING. WITH ONLY LIMITED CLOUDS AND
RELATIVELY DRY AIR ACROSS THE NORTH...TEMPERATURES SHOULD REBOUND
WELL INTO THE 80S AREAWIDE.

WED-THU:
MODELS ALL COMING AROUND TO THE SAME SOLUTION WITH BEST CHANCES
FOR PRECIPITATION IN THE SW AND LEAST IN THE NE. HAVE TWEAKED
GRIDS TO SHOW THIS GRADIENT. MAINLY FOCUS FOR PRECIPITATION WILL
BE THE WARM FRONT AND ISENTROPIC LIFT. MUCH BETTER CHANCES APPEAR
TO BE ON WED NIGHT AND EARLY THU WHEN DECENT SHORTWAVE WILL MOVE
THROUGH FLOW.

FRI-MON:
ONLY CHANCE OF PRECIPITATION WORTH INCLUDING AT THIS POINT IS ON
SAT ACROSS MOST OF SOUTH CENTRAL/SOUTHEAST KS. WHILE ECMWF/GFS NOT
IDENTICAL...BUT BOTH HINT AT PRECIPITATION IN MOIST RETURN FLOW.
TEMPERATURES A BIT COOLER ON FRI BEHIND FRONT AND ESPECIALLY IN
SOUTHEAST KS WHERE CLOUDS WILL PERSIST. OTHERWISE WARMING TREND
SHOULD COMMENCE STARTING SAT. BELIEVE FORECAST TEMPERATURES WILL
BE CONSIDERABLY WARMER THAN WHAT IS INDICATED...WITH THICKNESSES
FROM GFS/ECMWF AND HPC GUIDANCE ALL SIGNIFICANTLY WARMER THAN
INTIALIZATION GRIDS AND NO CONSENSUS TO DEVIATE FROM IT. SUSPECT
TEMPERATURES ARE MORE LIKELY TO BE IN THE UPPER 80S SAT/LOWER-
MID 90S SUN-MON WITH A FEW SPOTS IN THE NORTHWEST IN THE UPPER
90S. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  87  63  86 /  10  10  20  30
HUTCHINSON      57  85  60  85 /  10  10  10  20
NEWTON          61  88  60  86 /  10  10  10  20
ELDORADO        60  89  61  87 /  10  10  20  20
WINFIELD-KWLD   64  88  65  87 /  10  20  20  30
RUSSELL         49  85  54  81 /   0  10  10  20
GREAT BEND      52  87  56  82 /  10  20  10  20
SALINA          56  87  56  86 /   0  10  10  20
MCPHERSON       58  88  57  85 /  10  10  10  20
COFFEYVILLE     66  87  68  86 /  20  10  30  20
CHANUTE         62  86  62  85 /  10  10  20  20
IOLA            61  87  60  84 /  10  10  20  10
PARSONS-KPPF    63  88  63  86 /  20  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 9:00 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT MON MAY 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1000 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT ACROSS FAR
SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE HAIL TO NICKEL SIZE
AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER THE AREA ON TUESDAY THROUGH
THURSDAY. SOME STRONG STORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY
ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE IS
CONSIDERABLE UNCERTAINTY AS TO THE TIMING OF THE STORMS. THIS WILL
AFFECT THE AMOUNT OF INSTABILITY AND THE MAGNITUDE OF THE THREAT.
AT THIS POINT...SMALL HAIL AND WINDS TO 50 MPH ARE THE PRIMARY
THREAT.  PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION.

ADDITIONAL STORMS ARE FORECAST ON SATURDAY. A FEW STRONG STORMS
WILL BE POSSIBLE ROUGHLY SOUTH OF HIGHWAY 400.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 28, 7:27 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 28 2012

KSZ100-290215-
LABETTE-
827 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTAMONT...OR 10 MILES SOUTH OF PARSONS...
AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3734 9508 3711 9507 3709 9539 3722 9543
TIME...MOT...LOC 0127Z 257DEG 13KT 3719 9530

CARUSO
Special weather statement, May 28, 9:12 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT MON MAY 28 2012

KSZ098-290345-
CHAUTAUQUA-
1012 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 13 MILES SOUTHWEST OF
SEDAN...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3705 9650 3730 9597 3729 9596 3699 9596
      3699 9648
TIME...MOT...LOC 0313Z 250DEG 12KT 3700 9634

BILLINGS
Special weather statement, May 28, 9:24 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT MON MAY 28 2012

KSZ098-290400-
CHAUTAUQUA-
1024 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 7 MILES SOUTHWEST OF
SEDAN...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3699 9648 3705 9650 3730 9598 3729 9596
      3699 9596
TIME...MOT...LOC 0324Z 244DEG 20KT 3704 9625

BILLINGS
Special weather statement, May 28, 9:52 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT MON MAY 28 2012

KSZ099-290415-
MONTGOMERY-
1052 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HAVANA...OR 16
MILES NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3723 9597 3738 9552 3700 9553 3699 9593
      3700 9596
TIME...MOT...LOC 0352Z 250DEG 23KT 3716 9586

BILLINGS
Special weather statement, May 28, 10:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1115 PM CDT MON MAY 28 2012

KSZ099-100-290445-
LABETTE-MONTGOMERY-
1115 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CHERRYVALE...OR 13 MILES
NORTHEAST OF COFFEYVILLE...AND MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3725 9579 3735 9551 3722 9526 3699 9551
      3700 9553
TIME...MOT...LOC 0416Z 302DEG 7KT 3721 9551

BILLINGS

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 28, 10:24 PM CST to 10:25 PM CST
Where
Montgomery County, 3.5 mi N of Liberty
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.200, -95.590

Quarter-sized hail falling at the junction of Highways 160 and 169.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384523.